Sunday, March 18, 2012

Clostridium Difficile Outbreak

It’s a fine line between outbreak and epidemic.

Julie Gerberding (born 1955), American infectious disease expert and former CDC director

March 19,2012 - This is an occasional clinical note. Recently it has come to my attention that three local people here in Old Saybrook, Connecticut has come down with Clostridium Difficile induced diarrhea after being treated with antibiotics or after simply visiting an health care facilities.

A local anecdotal tale of this sort does not an epidemic make. But upon reading on the matter, I find the CDC (Communicable Disease Center) reports 14,000 deaths in the U.S. from this particular intestinal infection. Apparently when patients are treated with certain antibiotics, it wipes out the normal intestinal flora, and this anaerobic gram-positive bacterium emerges, its spores produces a toxin, and a sometime life-threatening diarrhea ensues.

In other cases, the infection crops up after a visit to health care facility – a doctor’s office, a clinic, a hospital, or a clinic. This occurrence has produced a new term – health-facility infection.

Handwashing alone does not prevent infection, and bleach must be applied to surfaces to wipe it out. Hospitals are on the alert for this health facility-acquired infection , which most often occurs in elderly patients, and have been able to reduce its incidence by 20%.

Tweet: Be alert to diarrhea after antibiotic Rx or a health care facility visit. You may be suffering from a Clostridium Difficile infection

1 comment:

alizbeath said...

I like your informating blog. I have it in my rss reader and always like new things coming uo from it.